Journal of Symbolic Logic
- J. Symbolic Logic
- Volume 74, Issue 4 (2009), 1155-1170.
Incompatible Ω-complete theories
In 1985 the second author showed that if there is a proper class of measurable Woodin cardinals and V𝔹1 and V𝔹2 are generic extensions of V satisfying CH then V𝔹1 and V𝔹2 agree on all Σ21-statements. In terms of the strong logic Ω-logic this can be reformulated by saying that under the above large cardinal assumption ZFC + CH is Ω-complete for Σ21. Moreover, CH is the unique Σ21-statement with this feature in the sense that any other Σ21-statement with this feature is Ω-equivalent to CH over ZFC. It is natural to look for other strengthenings of ZFC that have an even greater degree of Ω-completeness. For example, one can ask for recursively enumerable axioms A such that relative to large cardinal axioms ZFC + A is Ω-complete for all of third-order arithmetic. Going further, for each specifiable segment Vλ of the universe of sets (for example, one might take Vλ to be the least level that satisfies there is a proper class of huge cardinals), one can ask for recursively enumerable axioms A such that relative to large cardinal axioms ZFC + A is Ω-complete for the theory of Vλ. If such theories exist, extend one another, and are unique in the sense that any other such theory B with the same level of Ω-completeness as A is actually Ω-equivalent to A over ZFC, then this would show that there is a unique Ω-complete picture of the successive fragments of the universe of sets and it would make for a very strong case for axioms complementing large cardinal axioms. In this paper we show that uniqueness must fail. In particular, we show that if there is one such theory that Ω-implies CH then there is another that Ω-implies ¬CH.
J. Symbolic Logic Volume 74, Issue 4 (2009), 1155-1170.
First available in Project Euclid: 5 October 2009
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Koellner, Peter; Woodin, W. Hugh. Incompatible Ω-complete theories. J. Symbolic Logic 74 (2009), no. 4, 1155--1170. doi:10.2178/jsl/1254748685. https://projecteuclid.org/euclid.jsl/1254748685.